Flash Flood, Washington
- When
- July 10, 6:25 PM EST to 6:45 PM EST
- Where
- Washington County, Mc Donald
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.189, -80.248 (the zone’s center; the record gives no point)
Roads flooded by overflowing streams.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 2:26 PM EST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 251 PM EDT THU JUL 10 2003 CLOUDS HUNG IN ALL DAY BUT DID BREAK OUT TO OUR SOUTHWEST WHERE THE STRONGEST STORMS ARE DEVELOPING. THERE IS A LINE NOW MOVING INTO THE WESTERN PART OF THE CWA WHICH SHOULD MOVE THROUGH LATE THIS AFTERNOON. THE BEST EHI AND MOISTURE FLUX CONVERGENCE STAYS TO OUR SOUTH BUT THE LINE THAT HAS ALREADY FORMED WILL INTERACT WITH BOUNDARIES LEFT OVER FROM RECENT DAYS CONVECTION AND SEVERE IS NOT OUT OF THE QUESTION FOR THE REST OF THE DAY. AT THE VERY LEAST...HEAVY RAINFALL WITH PWS AROUND 1.8. WITH VERY LOW FFG IN SOUTHERN COUNTIES...THAT IS AREA OF GREATEST FLOOD CONCERN AS THE STORMS MOVE EASTWARD. FRONT SHOULD MOVE THROUGH JUST AFTER MIDNIGHT BUT LINGERING CLOUDS AND SHOWERS SHOULD HANG AROUND THROUGH THE MORNING. MODELS SHOW WRAP AROUND MOISTURE FOR SATURDAY AS THE LOW SPINS UP ON ONTARIO. IN THE LONGER RANGE...TROUGHINESS ALONG THE EAST COAST MAY PLAY A ROLE IN TIMING OF PRECIP. PIT 65 78 58 76 / 70 40 10 30 HLG 65 77 58 78 / 70 40 10 20 MGW 65 78 58 79 / 70 40 10 20 ZZV 66 77 59 78 / 70 40 10 20 PHD 66 77 59 78 / 70 40 10 20 FKL 64 75 56 77 / 70 40 20 30 DUJ 64 75 56 77 / 70 40 20 30 LBE 65 77 58 77 / 70 40 10 30 BTP 64 75 56 77 / 70 40 20 30 IDI 64 75 56 77 / 70 40 20 30 ODM 62 73 52 75 / 70 40 10 20 .PBZ... MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001. OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016... PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012... WVZ021>023...WVZ041. TYBURSKI
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 536 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS HEAVY RAINFALL. A FLOOD WATCH MAY BE ISSUED FOR THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NET ACTIVATION IS LIKELY.
OHZ050-059-069-PAZ029-031-WVZ001>004-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 459 PM EDT THU JUL 10 2003 ...MORE HEAVY RAIN MOVING INTO THE REGION... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO EASTERN OHIO, THE NORTHERN PANHANDLE OF WEST VIRGINIA, AND EXTREME SOUTHWEST PENNSYLVANIA. THE RAIN SHOULD CONTINUE, SOMETIMES HEAVY, SOMETIMES LIGHTER, THROUGH THE EARLY EVENING HOURS. A FLOOD WATCH REMAINS IN EFFECT BECAUSE THE GROUND IS ALREADY SATURATED. JUST ONE INCH OF RAIN IN AN HOUR COULD CAUSE FLOODING IN POOR DRAINAGE AREAS AND LOW SPOTS. WATER WILL POND ON ROADS. MORE THAN ONE INCH OF RAIN COULD BRING STREAMS AND CREEKS OUT OF THEIR BANKS. IF YOU LIVE IN A FLOOD PRONE AREA, KEEP ALERT. NEVER ATTEMPT TO DRIVE THROUGH FLOODWATERS, IT COULD BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS. REHAK
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
603 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM INDEPENDENCE PA WIND DAMAGE
07/10/03 WASHINGTON LARGE TREES AND POWER
LINES DOWN IN INDEPENDENCE
REPORTED BY EMERGENCY
MANAGEMENT
0550 PM CURTISVILLE PA WIND DAMAGE
07/10/03 ALLEGHENY LARGE TREES BLOWN DOWN IN
CURTISVILLE REPORTED BY
TRAINED OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
635 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM MOUNT WASHINGTON PA WIND DAMAGE
07/10/03 ALLEGHENY TREES DOWN REPORTED BY
SKYWARN SPOTTERS.
0625 PM KITTANNING PA WIND DAMAGE
07/10/03 ARMSTRONG LARGE TREES BLOWN DOWN IN
KITTANNING AS REPORTED BY
SKYWARN SPOTTERSPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
603 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM INDEPENDENCE PA WIND DAMAGE
07/10/03 WASHINGTON LARGE TREES AND POWER
LINES DOWN IN INDEPENDENCE
REPORTED BY EMERGENCY
MANAGEMENT
0550 PM CURTISVILLE PA WIND DAMAGE
07/10/03 ALLEGHENY LARGE TREES BLOWN DOWN IN
CURTISVILLE REPORTED BY
TRAINED OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
652 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0543 PM NEW MARTINSVILLE WV FLASH FLOODS
07/10/03 WETZEL ROUTE 2 FLOODED.
0545 PM 1 N NEW MARTINSVILLE WV FLASH FLOODS
07/10/03 WETZEL COUNTY ROAD 3 FLOODED BY
WILLIAMS RUN AS REPORTED BY
LAW ENFORCEMENT.
0605 PM NEW MARTINSVILLE WV FLASH FLOODS
07/10/03 WETZEL DOOLIN ROAD FLOODED BY
DOOLIN RUN AS REPORTED BY
EMERGENCY MANAGEMENT.
0610 PM KNOB FORK WV FLASH FLOODS
07/10/03 WETZEL ROUTE 7 FLOODED BY KNOB
FORK CREEK AS REPORTED BY
EMERGENCY MANAGEMENT.MDZ001-PAZ014-020>023-029>032-WVZ001>004-012-021>023-041-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 654 PM EDT THU JUL 10 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER GREENE WASHINGTON IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE INDIANA WESTMORELAND IN WEST VIRGINIA... PRESTON TUCKER IN MARYLAND... GARRETT
The Pittsburgh radar (KPBZ), 38 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
1 flash flood. Local standard time, as filed.
Roads flooded by overflowing streams.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373474.